The FDA said it was investigating a report of a meningitis infection in a patient who got a different steroid than the type linked to the more than 200 such infections nationwide.
The agency is also investigating reports of fungal infections in two heart transplant patients given a cardiac solution made by the drug producer in question, the New England Compounding Center of Framingham, Mass. The solution is used to paralyze heart muscle to prevent injury to the heart.
The possible meningitis infection reported Monday was associated with an epidural injection for back pain of a steroid called triamcinolone acetonide. All the previous steroid-related meningitis cases were linked to methylprednisolone acetate, a similar steroid injectable product, the FDA said in a news release.
Now a Total of 212 Cases
The FDA said it was advising all health-care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and the heart solution purchased from or produced by the company after May 21.
According to federal health officials, seven more cases of fungal meningitis linked to the initial round of contaminated steroid injections have been reported, bringing the total number of cases to 212.
The number of deaths is still at 15.
Officials Expect More Cases
Health officials say they expect to more cases of the rare, non-contagious, type of meningitis, because symptoms can take a month or more to appear.
Infected patients developed a range of symptoms approximately one to four weeks following their injection. Symptoms reported are: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech.
The FDA has created a map and information center on the outbreak. See it here